TUESDAY, Aug. 28 (HealthDay News) -- The breast cancer drug tamoxifen may reduce some of the side effects caused by hormone therapy for prostate cancer, according to a new study.
Androgen-suppression therapy is often used to slow the progression of advanced prostate cancer. But these drugs, which block testosterone activity, can cause side effects such as breast enlargement and pain that may stop men from using this treatment.
German researchers examined the results of four independent clinical trials that examined the use of tamoxifen to manage these side effects in prostate cancer patients undergoing androgen-suppression therapy.
The study found that tamoxifen reduced the risk of breast enlargement and breast pain in men at three, six, nine and 12 months of treatment compared to men who did not take tamoxifen. Overall, tamoxifen was more successful in reducing breast symptoms than radiation therapy or treatment with the aromatase inhibitor anastrozole, which is also used to treat breast cancer.
Few of the men treated with tamoxifen stopped taking their medication during their year of treatment. Tamoxifen caused no significant side effects, according to the researchers.
The study appeared online Aug. 27 in the journal BMC Medicine.
"Not all men will suffer [breast enlargement] during anti-androgen therapy. However, if men know that there is a successful option for reducing the breast symptoms associated with treatment for prostate cancer, they may be more likely to see their doctor when symptoms of cancer first appear, and consequently reduce the number of unnecessary deaths," study leader Dr. Frank Kunath said in a journal news release.
The American Urological Association has more about hormone therapy for prostate cancer.
SOURCE: BMC Medicine, news release, Aug. 27, 2012
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Snoring Kids Should Be Screened for Sleep Apnea: Experts||Next: Chronic Cough Responds to Epilepsy Drug, Study Finds|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community